Texas, 2004Flash Flooding in Texas, November 16, 2004
November 16, 2004 · NWS SJT · 3 events in 3 counties and zones
3 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Nov 16, 3:11 AM CST, 7 hours 54 minutes earlier.
Area forecast discussion, Nov 16, 3:11 AM CST, 7 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
311 AM CST TUE NOV 16 2004
.SHORT TERM...CURRENTLY AN INVERTED TROUGH/WARM SITUATED OVER THE
WESTERN PORTIONS OF THE FORECAST AREA THIS MORNING. THIS FEATURE
HAS BEEN MOVING SLOWLY TOO THE WEST AND AS A RESULT...TEMPERATURES
AND DEWPOINTS HAVE CONTINUED TO CLIMB OVERNIGHT. RADAR INDICATING A
FAIRLY SOLID AREA OF SHOWERS AND THUNDERSTORMS SITUATED ACROSS MUCH
OF WEST TEXAS. HOURLY RAINFALL RATES FROM OBSERVATIONS I HAVE NOTED
ARE IN THE 0.30 TO 0.50 INCH RANGE. NOT MUCH HAS CHANGED FROM
PREVIOUS FORECAST THINKING AS UPPER LOW IS NOW BEGINNING TO MOVE
ACROSS NORTHERN MEXICO. BOTH THE ETA AND GFS ARE SIMILAR IN THAT
THEY BOTH TAKE THE FEATURE TO THE EAST OPEN IT UP INTO A NEGATIVE
TILTED TROUGH. THE GFS STILL REMAINS THE SLOWEST AND FURTHEST
SOUTH. NO MATTER WHICH WHAT YOU PICK...RAIN STILL A GUARANTEE THROUGH
THE NEXT 36 HOURS. TROUBLE COMES WHEN TOO END IT. WILL LEAN MORE IN
THE DIRECTION OF THE ETA...BUT NOT TOTALLY THROUGH THE GFS OUT ON
THE TIMING ISSUE. AREA IS SATURATED IN SEVERAL DIFFERENT REGIONS...
AND WITH CONVECTION BECOMING MORE OF AN ISSUE THAT WILL PRODUCE
HEAVIER DOWN POURS...WILL CONTINUE FLOOD WATCH AS IS.
&&
.LONG TERM...NEXT FRONT DUE FRIDAY...MAY PRODUCE SOME SHOWERS AND
THUNDERSTORMS ON FRIDAY ACROSS THE NORTH. MORE POTENT FRONT DUE IN
SATURDAY NIGHT/SUNDAY MORNING. THIS FEATURE LOOKS TO HAVE SOME POST
FRONTAL CLOUDS AND SHOWERS WITH IT AS WELL AND HAVE TRENDED
TEMPERATURES DOWN DURING THIS TIME FRAME...AND THEY WILL LIKELY
NEED TOO COME DOWN EVEN FURTHER IN LATER FORECASTS. LETS GET PAST
THE FIRST ONE BEFORE LABORING TOO LONG THAT FAR OUT.
&&
.HYDROLOGY...MANY RIVERS AND DRAWS ACROSS THE FORECAST AREA ARE
BEGINNING TO RUN. THE LLANO RIVER WAS UP TO BANK FULL IN JUNCTION
AND IS CURRENTLY RUNNING NEAR BANK FULL IN MASON. THIS BASIN WILL
HAVE TOO BE CLOSELY MONITORED THE NEXT COUPLE OF DAYS AS HEAVY
RAINS MOVE BACK ACROSS THIS BASIN. NUMEROUS DRAWS ACROSS THE
NORTHERN EDWARDS PLATEAU ARE RUNNING FULL AND SEVERAL SECONDARY
ROADS ARE CURRENTLY CLOSED. THIS WILL LIKELY GET WORSE THROUGH THE
DAY. THE GREATEST POTENTIAL FOR FLASH FLOODING TODAY IS ALSO
SITUATED ACROSS THIS AREA. WILL BE KEEPING THE CURRENT FLOOD WATCH
AS IS AND THERE WILL LIKELY BE NUMEROUS STATEMENTS AND WARNINGS
ISSUED THROUGH THE DAY.
&&
.CLIMATE...WHAT A YEAR FOR RAINFALL ACROSS WEST CENTRAL TEXAS.
ABILENE IS NOW UP TO 35.04 INCHES SO FAR THIS YEAR THIS IS THE
WETTEST YEAR SINCE SINCE 1969 FOR ABILENE. THIS IS ALSO ABILENE 9TH
WETTEST YEAR ON RECORD SO FAR...AND WITH THE TOP 6TH POSITION BEING
ONLY 35.55...THERE IS A GOOD CHANCE OF EXCEEDING THAT THE NEXT
COUPLE OF DAYS IF NOT HIGHER.
&&
.PRELIMINARY POINT TEMPS/POPS...
ABILENE 64 57 65 51 / 90 90 90 30
SAN ANGELO 64 56 66 51 / 90 90 70 20
JUNCTION 67 59 68 52 / 90 90 70 30
&&
.SJT WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING
CONTINUES THROUGH 6 PM WEDNESDAY ALL AREAS.
&&
27/BRAZZELL
Hazardous weather outlook, Nov 16, 5:36 AM CST, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
536 AM CST TUE NOV 16 2004
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-162000-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
536 AM CST TUE NOV 16 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.
.DAY ONE...
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. A FEW ISOLATED
THUNDERSTORMS MAY DEVELOP TODAY AS MOISTURE BEGINS TO INCREASE OVER
WEST CENTRAL TEXAS. ANY THUNDERSTORMS THAT DEVELOP ARE EXPECTED TO
BE ELEVATED AND REMAIN BELOW SEVERE LIMITS. THE MAIN HAZARDOUS
THREAT WILL BE FLASH FLOODING AS MUCH OF THE REGION HAS RECEIVED
PLENTIFUL RAINFALL OVER SATURATED SOILS. SIGNIFICANT ADDITIONAL
RAINFALL MAY CAUSE FLOODING OVER LOW LYING AREAS AND CAUSE SOME RURAL
ROADS TO BECOME CLOSED. A FLASH FLOOD WATCH REMAINS IN EFFECT
THROUGH WEDNESDAY AFTERNOON DUE TO THE POTENTIAL FOR MORE HEAVY
RAINFALL.
.DAYS TWO THROUGH SEVEN...
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. A BROAD AND SLOW
MOVING UPPER LEVEL TROUGH IS EXPECTED TO MOVE THROUGH THE AREA
WEDNESDAY AND THURSDAY ALLOWING FOR ELEVATED THUNDERSTORMS TO
DEVELOP. THIS DISTURBANCE SHOULD INCREASE THE CHANCES OF HEAVY
RAINFALL AND POTENTIAL FLOODING OVER WEST CENTRAL TEXAS THROUGH
THURSDAY. THE DISTURBANCE IS EXPECTED TO MOVE OUT OF THE AREA
TOWARDS THE END OF THE WEEK AND FLOODING SHOULD NOT BE A THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
10
Flash Flood, Crockett
- When
- November 16, 11:05 AM CST to 1:00 PM CST
- Where
- Crockett County, 10 mi S of Ozona
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.723, -101.412 (the zone’s center; the record gives no point)
Texas Department of Transportation had to close highway 163 and county road 2083 due to water running over these roads.
Flash Flood, Kimble
- When
- November 16, 1:00 PM CST to 3:00 PM CST
- Where
- Kimble County, 14 mi NE of Junction
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.487, -99.749 (the zone’s center; the record gives no point)
Water as reported to be 5 feet above the road surface on ranch road 385.
Flash Flood, Coleman
- When
- November 16, 8:40 PM CST to 10:40 PM CST
- Where
- Coleman County, Coleman
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.773, -99.454 (the zone’s center; the record gives no point)
Law enforcement had to close several streets in the city of Coleman due to high water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, November 16 to 17, 20041 death · 5 events
- Tornadoes in Texas, November 16, 2004F1 · 2 events
- Tornado in Texas, November 16, 2004F1 · 1 event
- Flash Flooding in Texas, November 16 to 17, 20046 events
- Flash Flooding in Texas, November 16 to 17, 20045 events
- Flash Flooding in Texas, November 16 to 17, 20043 events
- Tornadoes in Texas, November 16, 2004F0 · 3 events
- Tornadoes in Texas, November 16, 2004F0 · 2 events
- Flash Flood in Texas, November 16 to 17, 20041 event
- Flood in Oklahoma, November 16 to 19, 20041 event
- Flood in Texas, November 16 to 18, 20041 event
- Tornado in Texas, November 16, 2004F0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5426171, 5426172, 5426173.